Physicians should not use codeine to treat pain in children after tonsillectomy or adenoidectomy, warns the US Food and Drug Administration (FDA) (http://tinyurl.com/aauoq4j). To make sure physicians get the message, the agency is adding a black box warning to the drug's label stating that codeine is contraindicated for this use.
The FDA announced it was reviewing the safety of using codeine in children who had undergone tonsillectomy or adenoidectomy for obstructive sleep apnea in August after the agency had received reports of deaths associated with such treatment. A review of cases reported to the FDA's Adverse Event Reporting System between 1969 and May 2012 identified 10 deaths and 3 overdoses in children who had been treated with codeine; 7 of the cases were also reported in the medical literature. Of the 13 cases, 8 occurred in children after adenotonsillectomy and 3 involved children with a respiratory tract infection.
Kuehn BM. FDA: No Codeine After Tonsillectomy for Children. JAMA. 2013;309(11):1100. doi:10.1001/jama.2013.2403
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: